Format

Send to

Choose Destination
Eur J Pediatr. 1991 Jan;150(3):190-5.

3-Hydroxydicarboxylic aciduria due to long-chain 3-hydroxyacyl-coenzyme A dehydrogenase deficiency associated with sudden neonatal death: protective effect of medium-chain triglyceride treatment.

Author information

1
University Children's Hospital, Het Wilhelmina Kinderziekenhuis, Utrecht, The Netherlands.

Abstract

Two siblings were found to be affected by long-chain 3-hydroxyacyl-CoA dehydrogenase deficiency, one of which died suddenly and unexpectedly on the 3rd day of life suffering from extreme hypoketotic hypoglycaemia. The younger sibling started to have feeding problems, lowered consciousness, and liver dysfunction at the age of 5 months. Her urine contained large amounts of C6-C14 3-hydroxydicarboxylic acids and conjugated 3-hydroxyoctanoic acid, as verified by gas chromatography/mass spectrometry. Plasma long-chain acylcarnitine was increased. A clue to the diagnosis was given by the results of a phenylpropionic acid loading test. This revealed small, but significant amounts of conjugated 3-hydroxyphenylpropionic acid (phenylhydracrylic acid) in the patient's urine. Subsequently, the activity of long-chain 3-hydroxyacyl-CoA dehydrogenase was found to be deficient in cultured skin fibroblasts. Based on the findings obtained by a medium-chain triglyceride load, a diet enriched in this type of fat was prescribed. On this regimen the patient started to thrive, signs of cardiomyopathy disappeared, and her liver function normalized.

PMID:
2044590
DOI:
10.1007/bf01963564
[Indexed for MEDLINE]

Supplemental Content

Loading ...
Support Center